Nausea From Birth Control: How to Treat It

    hers lifestyle image
    Kristin Hall, FNP
    Medically reviewed by Kristin Hall, FNP Written by Our Editorial Team Last updated 8/28/2020

    Used regularly, the hormonal birth control pill is one of the most effective forms of contraception available, with an effectiveness rate of 99 percent with perfect use and around 91 percent under typical conditions.

    It’s also remarkably safe, with relatively few side effects, most of which pass on their own as you become accustomed to the medication. 

    One of these potential side effects is nausea. If you’ve recently started using the birth control pill or switched from one type of pill to another, it’s far from uncommon to feel nauseous for the first few weeks of using the pill.

    Nausea can also occur with other forms of hormonal birth control, such as the patch, the ring or the birth control shot. 

    Most of the time, nausea from hormonal birth control passes on its own. There are also several steps you may be able to take to reduce any feelings of nausea you experience after you begin using the pill, patch or other hormonal contraceptive.

    We’ve listed these steps below, along with more information on why and how the pill, patch, ring and other forms of hormonal contraception can make you feel nauseous. 

    Why Does Birth Control Cause Nausea?

    First of all, it’s important to state that not all forms of birth control cause nausea. If you and your partner use condoms, a diaphragm, a cervical cap or another non-hormonal method such as the birth control sponge, there’s little to no risk of this type of birth control causing nausea. 

    Other non-hormonal methods of birth control, like withdrawal (the pull out method) or abstinence are also not linked to nausea. 

    Instead, nausea mostly occurs as a side effect of certain forms of hormonal birth control. These include the birth control pill, the patch, the vaginal ring, the Depo-Provera® shot and the hormonal IUD. 

    Nausea may occur with the birth control implant, but it’s worth noting that it’s typically a side effect experienced during or immediately following insertion and is not a long-term issue. 

    Nausea from birth control is typically caused by ethinyl estradiol — an estrogen hormone that’s found in the combination pill, patch and ring. 

    Estrogen can irritate the lining of your stomach, causing you to feel nauseous. When you start to use a form of birth control that contains estrogen, such as the combined pill, the increase in estrogen can trigger this stomach irritation and make you feel queasy.

    Some progestin hormones used in the birth control pill, patch, ring and other forms of hormonal contraception may also contribute to nausea

    For the most part, research into hormonal contraceptives shows that the higher the dosage of estrogen and progestin hormones in the pill, the more likely it is to cause nausea.

    For example, Enovid® — the first birth control pill, which was introduced in 1960 — contained, by today’s standards, an extremely large dose of estrogen and progestin hormones equivalent to roughly a 10-day dose of modern combination birth control pills.

    As a result of this, systemic side effects such as nausea and vomiting were relatively common with early birth control pills.

    In contrast, nausea isn’t as common with modern birth control pills, patches and other hormonal contraceptives, which use a lower dose of hormones than earlier medications. 

    For example, FDA clinical trial data for YAZ® (a common combined birth control pill that contains drospirenone and ethinyl estradiol) indicates that nausea or vomiting is only reported as a side effect by 4.2 percent of women. 

    Emergency contraceptive pills, which contain a relatively high dose of hormones, have a higher chance of causing nausea.

    For example, about 12 percent of women who use ella®, an emergency contraceptive pill containing ulipristal acetate, report nausea as a side effect. Plan B One-Step®, another morning-after pill, causes nausea in about 14 percent of women according to FDA trial data. 

    How to Treat Nausea from Birth Control

    Nausea from hormonal birth control is most common after initially starting the medication. Most of the time, any nausea you experience from the pill, patch, vaginal ring or other form of birth control will fade away gradually as your body gets used to the medication — typically within a few months

    If you’ve noticed yourself feeling nauseous after starting the birth control pill, patch, ring or any other form of hormonal contraception, there are several things that you can do that may reduce your symptoms:

    • Take your birth control pill with food. If you use the pill, try taking it with food instead of on an empty stomach. If you use it in the morning, do so after eating breakfast. If you use the pill at night, try taking it shortly after eating dinner or with a small snack.
    • Consider using an over-the-counter antacid. Antacids, which neutralize your stomach acid, can sometimes help to control nausea from the pill. If you feel nauseous after using the pill, try taking an over-the-counter antacid shortly before you take the pill.
    • Avoid oily, greasy or overly rich foods. Foods that are oily or very rich in flavor have a higher chance of leading to nausea than plain foods, meaning they’re best avoided if you often feel nauseous after taking the pill.
    • Consider taking the pill at night. Some women find that taking the pill at night makes nausea easier to deal with, as you’re more likely to be asleep when nausea symptoms are at their worst.
    • Avoid carbonated drinks. Carbonated drinks such as soda can make nausea worse by causing you to become bloated. Avoid fizzy drinks and instead stick to clear liquids such as water if you feel nauseous after taking your birth control pill.
    • Stick to plain, simple foods. Plain, starchy foods like potatoes, rice and bread tend to be easier for your stomach to tolerate than oily, rich or spicy foods, making them a good option if you feel nauseous.
    • Eat small portions of low-fat foods. If you feel nauseous after starting the birth control pill, try to avoid eating large portions. Stick to small portion sizes of foods that are low in fat, as these can help to ease nausea symptoms.
    • Don’t lie flat after eating. After you eat, avoid lying down flat for at least two hours, as this can worsen nausea. 

    It’s worth noting that most of the above suggestions are generalized for general nausea, but may prove helpful with nausea accompanying birth control.

    As we mentioned above, nausea from hormonal birth control usually gets better over the course of several months.

    However, if you have persistent or severe nausea after starting birth control that doesn’t appear to improve, it’s best to talk to your healthcare provider. Depending on your symptoms, they may recommend using a prescription anti-nausea medication or switching to another form of birth control.

    If your healthcare provider thinks that your nausea is caused by the estrogen in the combined pill, they may recommend switching to the progestin-only mini-pill

    Vomiting and the Birth Control Pill

    If you throw up after taking the birth control pill, you may need to take a second dose to make sure you’re protected from pregnancy.

    Whether or not you need to take another pill depends on the total amount of time that’s passed between you taking the pill and vomiting:

    • If you took the pill more than two hours before vomiting, you’ve likely already absorbed the hormones in the pill and do not need to take a second dose.

    • If you took the pill less than two hours before vomiting, you’ll need to take another pill to make sure you’re protected. 

    If you’re currently taking the inactive pills (the pills included in your pack that don’t contain any hormones) and throw up after taking your birth control pill, you do not need to take an extra pill to stay protected. 

    If you have ongoing nausea that makes it difficult to take your birth control pill without vomiting, talk to your healthcare provider  about changing to a form of birth control that’s more suitable for you. 

    In Conclusion

    Nausea is one of the most common side effects of most birth control pills. It can also occur with other forms of hormonal contraception, such as the patch or vaginal ring.

    Most of the time, nausea from birth control disappears over several months as your body gets used to the medication. If you’re prone to nausea after starting birth control, the tips above can help to ease your symptoms and make using your preferred form of birth control easier.

    If you have persistent or severe nausea after starting hormonal birth control, the best thing to do is to talk to your healthcare provider. They may be able to prescribe a different form of birth control that’s less likely to make you feel nauseous. 

    Learn More About Birth Control

    Not sure which form of birth control is right for you? Our guide to the different forms of hormonal and non-hormonal birth control lists all of the most common options that you can use to protect yourself from pregnancy. 

    This article is for informational purposes only and does not constitute medical advice. The information contained herein is not a substitute for and should never be relied upon for professional medical advice. Always talk to your doctor about the risks and benefits of any treatment.